Welcome, Guest. Please Login or Register to join in. Resend Activation Email  |  Forgotten Password?
 


Reply
 
 
Rosebay
PF Addict
 
Join Date: Mar 2005
Posts: 2,296


Hyperactive response to amoxicillin

Dec 20th, 2008, 20:57 PM   #1
 
Hi,

Elliott got diagnosed with mild bronchitis on Monday and has been given amoxicillin- the first time he's ever had antibiotics in fact. I was surprised that it was still that bright yellow colour that it was when I was a kid but it has worked and he's been much better....in his health. In his behaviour he's been like a totally different child. It has built up over days but from being a calm, chatty child who is fairly outgoing and bouncy but able to sit and read books with me for half an hour at a time he turned into a whirling dervish who kicked people, screamed, hardly strung a sentence together, flung his toys at the telly, spat, picked fights and basically reduced my parents and I to gibbering wrecks! The course has finished today and as it went on my lovely polite little boy appeared again, he spent 45 mins making pretend pasta with play-do this evening and was utterly charming after 5 days of being a little horror.

Now my little brother was hyperactive (he's 30 now mind) and used to flip in exactly the same way after having certain colourings and I had noticed that when Elliott drinks very cheap supermarket squash (particularly orange) he tends to lose it a bit so I checked the colourings in the medicine. What I found was that it has sodium benzoate (a preservative, now taken out or diet coke and lots of other fizzy drinks and actually illegal in some countries) and quinoline yellow- a colouring banned in the US and Japan and on a list of colourings banned by the FSA in the UK for food aimed at the under 3s and on a list from a ban from food from 2009. Apparently medicine doesn't come under the same legislation as food stuffs so what they don't now put in food and drink after research into it they can still put in medicine! I phoned Boots and they do amoxicillin without the quinoline yellow but it still has sodium benzoate in it. Frankly I'm horrified and fell like I was kind of poisoning him even though he needed the drug. I think if he needs it again then I'll ask the Dr if there are other ways of taking it- even if I have to get cunning with the powder/pills (I'll check first of course).

Anyway just wanted to share and ask if anyone else had experienced this? There are quite a few mums on NetMums taking about it so we can't be alone. My OH is a journalist and is wondering if there's a story here....?

+++
 
 
Status: Offline
 
 
 
babsi
PF Savvy
 
Join Date: May 2005
Posts: 665


Dec 21st, 2008, 03:04 AM   #2
 
Not the same thing, but Kai had a horrible hyperactive reaction to multivitamins. Kai is no angel normally but that weekend when he had the reaction was one of the worst of my life.

We think it was the sugar or maybe the colourings in them. I probably should look into the ingredients.
 
 
Status: Offline
 
 
 
widowwadman
PF Savvy
 
Join Date: Jun 2008
Posts: 821


Dec 29th, 2008, 19:23 PM   #3
 
Might be worth asking on the Bad Science Forums? http://www.badscience.net/forum/
 
 
Status: Offline
 
 
Reply

amoxicillin, hyperactive, response

Thread Tools


Related Threads
Thread Forum
Safe to take amoxicillin at 30 weeks??? Third Trimester
Happy and hyperactive! 1st scan details. First Trimester
amoxicillin rash Kids Health
Hyperactive or normal? Baby & Toddler
Sign in...anyone with hyperactive toddlers? Baby & Toddler
Amoxicillin?? First Trimester
Hyperactive? Ask a Mum!
Hyperactive baby Second Trimester
The most hyperactive unborn baby!!! Third Trimester